Alert archive / Kansas / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Topeka, KS

May 17, 20224 counties in Kansas

NWS Topeka, KS issued this flash flood warning at May 17, 2022, 10:25 PM CDT for 4 counties in Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2022, 10:25 PM CDT (03:25 UTC)
Expired
May 18, 2022, 2:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 31 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 11:00 PM CDTFLASH FLOOD1 E Latimer, KSDEEP WATER FLOWING ACROSS HIGHWAY 4, 1 MILE EAST OF LATIMER. THE ROAD WAS IMPASSIBLE. TIME WAS DETERMINED FROM RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3291 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

030 
WGUS53 KTOP 180325
FFWTOP
KSC041-061-127-161-180730-
/O.NEW.KTOP.FF.W.0003.220518T0325Z-220518T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1025 PM CDT Tue May 17 2022

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southeastern Dickinson County in central Kansas...
  Geary County in east central Kansas...
  Southeastern Riley County in northeastern Kansas...
  Morris County in east central Kansas...

* Until 230 AM CDT.

* At 1024 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Southwestern Manhattan, Junction City, Herington, Council Grove,
  Ogden, Grandview Plaza, White City, Dwight, Woodbine, Wilsey,
  Parkerville, Latimer and Council Grove Lake.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

This includes Interstate 70 between mile markers 290 and 321.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3861 9707 3887 9706 3887 9698 3913 9695
      3915 9655 3919 9653 3921 9653 3917 9650
      3918 9648 3917 9647 3919 9646 3918 9640
      3913 9639 3904 9640 3904 9650 3883 9650
      3882 9639 3874 9639 3874 9635 3860 9635

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Baerg
2 follow-up statements
469 
WGUS73 KTOP 180421
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1121 PM CDT Tue May 17 2022

KSC041-061-127-161-180730-
/O.CON.KTOP.FF.W.0003.000000T0000Z-220518T0730Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson KS-Geary KS-Morris KS-Riley KS-
1121 PM CDT Tue May 17 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT WEDNESDAY 
FOR SOUTHEASTERN DICKINSON, GEARY, MORRIS AND SOUTHEASTERN RILEY 
COUNTIES...

At 1119 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2.5 and 3.5 inches of 
rain have fallen over western Morris and southeastern Dickinson 
counties. Additional rainfall amounts of 1 to 1.5 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Southwestern Manhattan, Junction City, Herington, Council Grove, 
  Ogden, Grandview Plaza, White City, Dwight, Woodbine, Wilsey, 
  Parkerville, Latimer and Council Grove Lake.

This includes the following highways...
	Interstate 70 between mile markers 290 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3861 9707 3887 9706 3887 9698 3913 9695
      3915 9655 3919 9653 3921 9653 3917 9650
      3918 9648 3917 9647 3919 9646 3918 9640
      3913 9639 3904 9640 3904 9650 3883 9650
      3882 9639 3874 9639 3874 9635 3860 9635

FLASH FLOOD...RADAR INDICATED

$$
256 
WGUS73 KTOP 180726
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
226 AM CDT Wed May 18 2022

KSC041-061-127-161-180736-
/O.EXP.KTOP.FF.W.0003.000000T0000Z-220518T0730Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson KS-Geary KS-Morris KS-Riley KS-
226 AM CDT Wed May 18 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM CDT EARLY THIS MORNING 
FOR SOUTHEASTERN DICKINSON, GEARY, MORRIS AND SOUTHEASTERN RILEY 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3861 9707 3887 9706 3887 9698 3913 9695
      3915 9655 3919 9653 3921 9653 3917 9650
      3918 9648 3917 9647 3919 9646 3918 9640
      3913 9639 3904 9640 3904 9650 3883 9650
      3882 9639 3874 9639 3874 9635 3860 9635

$$

Gargan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:42 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 17, 6:42 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
642 PM CDT Tue May 17 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 248 PM CDT Tue May 17 2022

Key Points:

- Severe storms appear likely tonight. Damaging winds to 70 mph,
  hail to quarter size, a few tornadoes and very heavy rainfall
  will be the main threats with storms.

- Cooler temperatures by the end of the week and into the
  weekend, with highs in the 60s and lows in the 40s Saturday.

Early this afternoon, a surface low was deepening across southwest
Kansas, a warm front was draped across southern Nebraska and
dewpoints in the upper 60s to low 70s were moving into northeast
Kansas. Showers and thunderstorms continue to fire along the warm
front to the north, but this activity has been elevated and will
likely stay north of all but far northeast Kansas. The boundary
layer continues to destabilize across the warm sector, however, a
capping inversion remains, at least across eastern Kansas, as
sampled by the 19 UTC Topeka sounding. Some of the short- range
models indicate a little enhancing of the mid-level flow late
this afternoon. Associated ascent may be enough to spark an
isolated thunderstorm. If a storm develops in the warm sector this
afternoon it will likely become severe quickly with large hail
(at least golf ball size) the dominate threat, but all severe
hazards will be possible. The more likely scenario is the
development of an MCS later tonight as a cold front sweeps through
the area. CAMS are in good agreement with the development of an
MCS, but they vary wildly on the timing and placement of the MCS.
The most likely timeframe of storms tonight is between 11 pm
(starting west) and 4 am (ending east) and the most likely
location is north central and northeast Kansas. Winds up to 70 mph
will be the main threat with an MCS, but any embedded
supercellular structures will enhance the threat for hail and
tornadoes. While forward propagation of the MCS should be rather
fast (around 50 mph), heavy rain falling over already saturated
areas could lead to some flooding concerns. The MCS should exit
the area by the morning commute. A quiet and mild day should
follow.

A warm day is on tap for Thursday, with highs in the 90s as
compressional warming and warm-air advection develop ahead of
another cold front. A cold front will sweep through Thursday
night, bringing a chance for showers and thunderstorms. Severe
weather isn't anticipated with this frontal passage at this time.
The front is currently favored to be south of our area by Friday
afternoon. This should keep the threat for severe storms (and
storms in general) south and east.

Much cooler temperatures are favored for the end of the week and
into the weekend. Lows in the 40s and highs in the 60s are favored
for Saturday. There are a few chances for showers/storms through
the beginning of next week, but the bulk of the longer term
forecast appears dry and cool.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 642 PM CDT Tue May 17 2022

VFR expected initially with TSRA and timing being the main
uncertainty at all terminals. Initial line developed a few hours
early and could potentially impact KMHK between 00Z-02Z so
included a VCTS mention. Otherwise this line should remain north
of KTOP/KFOE with the line of TSRA developing over north central
KS being the main impact aft 05Z at KMHK and 07Z at KTOP/KFOE.
MVFR to possibly IFR or lower conditions are expected as the line
moves through and winds increase and veer to the west above 15
kts. Amendments may be needed on the slight chance that an
isolated storm develops through 03Z near KTOP/KFOE based on a
observations and short term analysis.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Jones
AVIATION...22
Hazardous weather outlook, May 17, 7:01 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
701 PM CDT Tue May 17 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-190015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
701 PM CDT Tue May 17 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A line of scattered strong to severe storms will impact areas
mainly along and north of Interstate 70 through early evening. A
few of these storms are capable of becoming severe with large
hail, damaging wind gusts, and a possible tornado. A Severe
Thunderstorm Watch is in effect through midnight for portions of
north central and portions of far northeast Kansas.

A line of severe storms will develop along a cold front across
Nebraska early this evening and then will move southeast across
the area Tonight and through the early morning hours of
Wednesday. The primary hazard will be damaging wind gusts to 70
mph, but isolated large hail around quarter size and a few
tornadoes embedded within the line will be possible, especially
across northeast KS during the evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 17, 9:41 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
941 PM CDT Tue May 17 2022

KSZ024-026-180315-
Jefferson-Jackson-
941 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of Jefferson and
southeastern Jackson Counties through 1015 PM CDT...

At 940 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Ozawkie, moving northeast at 25 mph. Another
strong thunderstorm was located near Mayetta, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley Falls, Oskaloosa, McLouth, Hoyt, Ozawkie, Nortonville,
Winchester, Mayetta and Denison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3921 9559 3922 9559 3922 9574 3942 9574
      3943 9557 3942 9557 3942 9518 3917 9518
TIME...MOT...LOC 0240Z 243DEG 22KT 3928 9542

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Flanagan
Local storm report, May 17, 9:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     7 SSE SILVER LAKE       39.02N 95.80W
05/17/2022  E60 MPH          SHAWNEE            KS   NWS EMPLOYEE

&&
Local storm report, May 17, 10:01 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             1 W HERINGTON           38.67N 96.95W
05/17/2022  E0.88 INCH       DICKINSON          KS   EMERGENCY MNGR

&&
Local storm report, May 17, 10:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     SILVER LAKE             39.10N 95.86W
05/17/2022  E80 MPH          SHAWNEE            KS   LAW ENFORCEMENT

            RELAYED THROUGH THE EM.

&&

JP
Local storm report, May 17, 10:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TSTM WND GST     2 NNE PAULINE           38.99N 95.68W
05/17/2022  E55 MPH          SHAWNEE            KS   TRAINED SPOTTER

&&
Local storm report, May 17, 10:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1023 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             SILVER LAKE             39.10N 95.86W
05/17/2022  E1.00 INCH       SHAWNEE            KS   PUBLIC

            SOCIAL MEDIA - DELAYED REPORT.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:12 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa33 min
May 17, 7:20 PM CDTSpecial Weather StatementTOPBrown25 min
May 17, 7:38 PM CDTSevere Thunderstorm WarningTOPClay, Riley52 min
May 17, 7:57 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee48 min
May 17, 8:09 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha36 min
May 17, 8:25 PM CDTAreal Flood AdvisoryTOPClay, Geary, Riley3 hr
May 17, 8:41 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Dickinson, Geary, Pottawatomie, Riley, Wabaunsee34 min
May 17, 8:44 PM CDTSpecial Weather StatementTOPJackson46 min
May 17, 8:54 PM CDTSpecial Weather StatementTOPJackson36 min
May 17, 9:10 PM CDTSevere Thunderstorm WarningTOPJackson35 min
May 17, 9:14 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee46 min
May 17, 9:25 PM CDTSevere Thunderstorm WarningTOPOttawa65 min
May 17, 9:36 PM CDTFlash Flood WarningTOPGeary, Riley4 hr
May 17, 9:40 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee50 min
May 17, 9:41 PM CDTSpecial Weather StatementTOPJefferson34 min
May 17, 9:59 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Lyon, Morris, Osage, Riley and 1 more31 min
May 17, 10:05 PM CDTAreal Flood AdvisoryTOPJackson, Pottawatomie3 hr
May 17, 10:07 PM CDTAreal Flood AdvisoryTOPGeary, Morris, Riley90 min
May 17, 10:07 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson53 min
May 17, 10:18 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa42 min
May 17, 10:28 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee32 min
May 17, 10:44 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee3 hr
May 17, 10:49 PM CDTAreal Flood AdvisoryTOPLyon, Morris, Osage, Wabaunsee51 min
May 17, 10:53 PM CDTAreal Flood AdvisoryTOPCloud, Ottawa3 hr
May 17, 10:58 PM CDTSpecial Weather StatementTOPGeary, Morris47 min
May 17, 10:59 PM CDTSpecial Weather StatementTOPDouglas31 min
May 17, 11:03 PM CDTSpecial Weather StatementTOPLyon42 min
May 17, 11:26 PM CDTFlash Flood WarningTOPDouglas, Jefferson3 hr
May 17, 11:32 PM CDTFlash Flood WarningTOPLyon, Morris, Osage3 hr
May 17, 11:38 PM CDTSpecial Weather StatementTOPAnderson52 min
May 17, 11:57 PM CDTSpecial Weather StatementTOPLyon48 min
May 18, 12:12 AM CDTSpecial Weather StatementTOPCoffey33 min
May 18, 12:24 AM CDTSpecial Weather StatementTOPAnderson36 min
May 18, 12:30 AM CDTFlash Flood WarningTOPAnderson, Coffey, Lyon4 hr
May 18, 7:44 AM CDTAreal Flood WarningTOPLyon, Osage5 hr
May 18, 8:24 AM CDTRiver Flood WarningTOPLyon36 hr
May 18, 8:26 AM CDTRiver Flood WarningTOPLyon19 hr
May 18, 8:27 AM CDTRiver Flood WarningTOPLyon, Osage10 hr
May 18, 8:30 AM CDTRiver Flood WarningTOPLyon34 hr
May 18, 11:55 AM CDTAreal Flood WarningTOPLyon, Morris6 hr

Nearby

Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.